Alert archive / Arizona / Areal Flood Warnings in 2012
Areal Flood Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this areal flood warning at Aug 17, 2012, 2:43 AM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2012, 2:43 AM MST (09:43 UTC)
- Expired
- Aug 17, 2012, 6:45 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 9.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 16, 7:30 PM MST, 7 hours 13 minutes earlier.
Area forecast discussion, Aug 16, 7:30 PM MST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 730 PM MST THU AUG 16 2012 .SYNOPSIS... AN INCREASE IN MONSOON MOISTURE WILL ALLOW FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK WITH BEST CHANCES THE REST OF TODAY AND FRIDAY. WITH THE INCREASE IN MOISTURE...COOLER TEMPERATURES ARE EXPECTED...BUT LIKELY REMAIN NEAR OR ABOVE THE 100 DEGREE MARK THROUGH NEXT WEEK. && .DISCUSSION... COMPLEX ARRAY OF OUTFLOW BOUNDARIES AND GRAVITY WAVES COMBINED WITH SUBTLE FORCING MECHANISMS AND MARGINALLY CAPPED INSTABILITY MAKES FOR A DIFFICULT FORECAST THROUGH THE NEXT 24 HOURS. SEVERAL DISTINCT SHORTWAVES AND AN ASSOCIATED SWLY JET STREAK HAS LIFTED THROUGH SERN CALIFORNIA WITH THE BEST DYNAMICAL LIFT AND DIFFLUENCE FOCUSED TOWARDS FAR SOUTHERN NEVADA. MEANWHILE PER WV IMAGERY...A LARGER SOUTHWARD MOVING GRAVITY WAVE HELPED TRIGGER DEEP CONVECTION OVER FAR SOUTHERN ARIZONA/NRN MEXICO EARLIER IN THE AFTERNOON...WHICH IN TURN FORCED ITS OWN OUTFLOW BOUNDARY COLLIDING WITH OTHER BOUNDARIES TO SPUR THUNDERSTORMS OVER YUMA/LA PAZ COUNTIES. ELSEWHERE...AN ORGANIZED CONVECTIVE LINE THROUGH THE FLAGSTAFF REGION HAS PUSHED SOUTH AND WEST OVER THE MOGOLLON RIM...WITH THE STRONGEST PUSH TO THE WEST TOWARDS THE COLORADO RIVER. 00Z SOUNDING DATA INDICATES SUFFICIENT MOISTURE PROFILES THROUGH THE COLUMN...WITH WELL MIXED 13-14 G/KG IN THE BOUNDARY LAYER YIELDING MLCAPES ABOVE 1500 J/KG AT LOWER ELEVATIONS. HOWEVER...SIGNIFICANT INHIBITION EXISTS IN THE 800-700MB LAYER CAPPING MORE WIDESPREAD DEEP CONVECTION. THUS...IT WILL FALL ON LARGER SCALE FORCING (NOT YET PARTICULARLY STRONG) AND DEEP OUTFLOWS FOR FORCED ASCENT OF SFC PARCELS. BEST COMBINATION OF THESE MECHANISMS APPEARS TO ALIGN OVER LA PAZ AND NORTHERN/NORTHWEST MARICOPA COUNTIES WHERE THE MOST ROBUST STORMS HAVE ALREADY BEEN NOTED. GROWING CONVECTION OVER SOUTHERN GILA COUNTY MAY ALSO BECOME A PLAYER THIS EVENING...THOUGH IT STILL REMAINS UNCERTAIN WHETHER OUTFLOW CAN WORK FAR ENOUGH WEST TO LOWER ELEVATION TO ERODE THE CAPPING LAYER. ALL TOLD...GREATEST IMPACT THREAT THROUGH THE EVENING WILL BE LOCALLY HEAVY RAINFALL GIVEN THE ANOMALOUSLY HIGH PWATS. WILL MAKE SOME SMALL ADJUSTMENTS TO POP GRIDS REFLECTING RECENT TRENDS...AS WELL AS MAKE SOME INCREASE TO POP/WX INTO FRIDAY MORNING...WHERE MODELS HAVE CONTINUED TO HINT AT PERSISTENT CLOUD COVER AND LIGHT SCT SHOWERS THROUGH MUCH OF THE MORNING HOURS. && .PREVIOUS DISCUSSION... A POTENTIALLY ACTIVE MONSOON DAY MAY TURN OUT TO BE LESS ACTIVE THEN PREVIOUSLY THOUGHT DUE TO THE LACK OF SUFFICIENT HEATING. AMPLE MOISTURE IS NOW IN PLACE WITH PRECIPITABLE WATER VALUES IN A RANGE OF 1.6 TO 2.2 INCHES WITH THE GREATEST MOISTURE AVAILABLE OVER THE YUMA AREA. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS IN SOUTHEAST CALIFORNIA IS SLOWLY WEAKENING AND MOVING TO THE NORTHWEST AND EXPECTING THESE STORMS TO NOT LAST THROUGH THE AFTERNOON. THESE STORMS FIRED ALONG A MOISTURE GRADIENT WITH A WEAK INVERTED TROUGH AND 30 KNOT 300MB JET SUPPORT. THE LACK SURFACE HEATING SHOULD LIMIT STORM COVERAGE...BUT HEAVY RAINFALL WILL REMAIN A THREAT DUE TO SLOW MOVING STORMS. AREAS ACROSS SOUTHERN ARIZONA ARE SLOWLY SEEING SOME STORMS FIRE WHERE BREAKS IN THE CLOUDS LASTED LONG ENOUGH TO DESTABILIZE THE ATMOSPHERE. TWO MCVS CAN BEEN SEEN ON SATELLITE/RADAR...ONE OVER PIMA COUNTY AND ONE OVER PINAL COUNTY. THE PIMA COUNTY MCV IS SUPPORTING SOME DEVELOPING STORMS WHERE THERE WAS ENOUGH EARLIER SUNSHINE. THESE STORMS WILL LIKELY IMPACT AREAS ACROSS SOUTHERN MARICOPA COUNTY AND INTO YUMA COUNTY LATER THIS AFTERNOON. THE PINAL COUNTY MCV IS ENTRENCHED IN CLOUDINESS AND IT/S DOUBTFUL WHETHER IT WILL HAVE ANY STORMS TO SUPPORT THIS AFTERNOON. DUE TO THE VAST AMOUNTS OF CLOUD COVER...HAVE LOWERED POPS SLIGHTLY FOR THIS AFTERNOON AND EVENING. SHOULD STILL SEE SOME STORMS TODAY...BUT WILL PROBABLY BE MORE SCATTERED AND MANY AREAS WILL STAY DRY. TEMPERATURES HAVE STRUGGLED TODAY WITH MANY LOCALES BARELY REACHING THE MIDDLE 90S. OVER THE NEXT DAY OR TWO...CLOUD COVER WILL CONTINUE TO PLAGUE THE AREA WITH LITTLE DIURNAL SWING EXPECTED. OVERNIGHT LOWS SHOULD BE IN THE MID 80S UNLESS WIDESPREAD RAINFALL OCCURS AND HIGHS FRIDAY WILL LIKELY AGAIN BE BELOW 100 ACROSS THE LOWER DESERTS. LITTLE CHANGE IS EXPECTED INTO THE WEEKEND AS MONSOONAL MOISTURE PERSISTS WHILE THE UPPER HIGH SHIFTS SOUTHWARD OVER NORTHERN MEXICO. THIS WILL BRING NORTHWESTERLY UPPER FLOW...BUT LOW AND MID LEVEL FLOW WILL CONTINUE TO BE OUT OF THE EAST. DIFFICULT TO PICK OUT A DAY WHERE STORM CHANCES WILL BE HIGHER AS IT WILL DEPEND ON PREVIOUS DAYS CONVECTION AND IF ANY SMALL WAVES THAT PASS THROUGH THE REGION. UPPER LEVEL SUPPORT WILL DECREASE STARTING FRIDAY AS THE UPPER JET LIFTS NORTH AND WEAKENS. POPS WILL GRADUALLY DECREASE FRIDAY INTO THE WEEKEND WITH THE DECREASING UPPER SUPPORT AND SLIGHTLY DRIER AIR ABOVE 500MB WORKING IN FROM THE NORTHWEST. SLIGHT CHANCE POPS WILL GENERALLY BE THE RULE FOR THIS WEEKEND WITH CHANCE POPS OVER THE HIGHER TERRAIN IN GILA COUNTY. THE TEMPERATURE FORECAST REMAINS A TRICKY ONE DUE TO THE STORM CHANCES. HAVE LOWERED HIGHS SLIGHTLY ON FRIDAY AND WITH LITTLE CHANCES SATURDAY AND SUNDAY. EXPECTING HIGHS TO REMAIN BELOW NORMALS WITH A GRADUAL UPTICK IN TEMPERATURES STARTING SUNDAY INTO EARLY NEXT WEEK UNDER EXPECTED DECREASING CLOUD COVER. NO MAJOR CHANGES SEEN THROUGH NEXT WEEK AS LONG RANGE MODELS ARE IN DECENT AGREEMENT KEEPING THE UPPER RIDGE PARKED OVER THE DESERT SOUTHWEST. MODELS CONTINUE TO SHOW A DECENT TROUGH PROGRESSING THROUGH NORTHERN CALIFORNIA NEXT WEDNESDAY...BUT THEN RIDING AROUND THE UPPER RIDGE INTO THE NORTHERN ROCKIES LATE NEXT WEEK. SHOULD SEE STORMS CHANCES NEARLY EVERY DAY THROUGH LATE NEXT WEEK...BUT MODELS SHOW NO SIGNIFICANT TROUGHS TO INDICATE ANY REALLY ACTIVE MONSOONAL DAYS. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL... AT 23Z...CONVECTION REMAINS WELL REMOVED FROM CNTRL ARIZONA AND PHOENIX AREA TERMINALS...AND HAVE ALREADY PREVIOUSLY REMOVED VCTS MENTION UNTIL LATER IN THE EVENING. STORMS SOUTH AND WEST OF KGBN ARE SLOWLY PROPAGATING NORTHWEST...WHILE OUTFLOW FROM STORMS NORTH OF THE MOGOLLON RIM SINKS SOUTH. ALTHOUGH INSTABILITY IS NOT OVERWHELMING...MODELS SUGGEST CONVECTION FORMING IN THE VALLEY LATER IN THE EVENING. OTHERWISE...HAVE ADDED A VCSH MENTION TOWARDS 12Z AS UVV AND MIDLEVEL SATURATION SHOULD ALLOW FOR SCT SHOWERS. CONVECTION MAY BE POSSIBLE LATE IN THE PERIOD FRIDAY AFTERNOON...HOWEVER CONFIDENCE IS TOO LOW TO INCLUDE IN THIS TAF PACKAGE. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... THUNDERSTORMS ACROSS THE INTERNATIONAL BORDER WERE STRUGGLING TO MOVE NORTH...AND HAVE ONLY INCLUDED A BRIEF VCTS MENTION AT KIPL. MORE LIKELY SCT SHOWERS WILL AFFECT SOUTHEAST CALIFORNIA LATER THIS EVENING. WITH A MID/UPPER LEVEL BROKEN DECK PERSISTING INTO FRIDAY. ADDITIONAL CONVECTION MAY BE POSSIBLE LATE IN THE PERIOD FRIDAY AFTERNOON...HOWEVER CONFIDENCE IS TOO LOW TO INCLUDE IN THIS TAF PACKAGE. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... MONSOON MOISTURE WILL CONTINUE TO LINGER OVER THE REGION...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY... MINIMUM RELATIVE HUMIDITIES WILL BE IN THE THIRTIES ACROSS THE LOWER DESERTS AND NEAR 40 PERCENT ACROSS SOUTHERN GILA COUNTY. HIGH TEMPERATURES WILL BE NEAR NORMAL THE ENTIRE PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...KUHLMAN/MO AVIATION...MO FIRE WEATHER...MCLANE
Hazardous weather outlook, Aug 16, 4:55 AM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 455 AM MST THU AUG 16 2012 AZZ020>023-025>028-CAZ031>033-171400- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 455 AM MST THU AUG 16 2012 /455 AM PDT THU AUG 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE LOWER DESERTS. THE PRIMARY HAZARDS ARE GUSTY WINDS...AREAS OF BLOWING DUST...AND PERIODS OF HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ024-171400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 455 AM MST THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE GUSTY WINDS...PERIODS OF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. CAZ030-171400- JOSHUA TREE NATIONAL PARK- 455 AM PDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE GUSTY WINDS...PERIODS OF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 16, 6:43 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 106 min |
| Aug 16, 6:50 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 40 min |
| Aug 16, 7:08 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 2 hr |
| Aug 16, 8:25 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 110 min |
| Aug 16, 9:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 16, 11:10 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 16, 11:29 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Aug 16, 11:41 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 17, 12:54 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 111 min |
| Aug 17, 1:14 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 17, 6:26 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 17, 11:16 AM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Aug 17, 11:42 AM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 17, 11:59 AM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Aug 17, 12:25 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 2 hr |
| Aug 17, 2:45 PM MST | Blowing Dust Advisory | PSR | 91 min | |
| Aug 17, 2:25 PM MST | Special Weather Statement | PSR | Riverside | 50 min |
| Aug 17, 2:32 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 118 min |
| Aug 17, 2:57 PM MST | Areal Flood Advisory | PSR | Riverside | 2 hr |
| Aug 17, 3:28 PM MST | Special Weather Statement | PSR | Riverside | 47 min |
| Aug 17, 3:44 PM MST | Special Weather Statement | PSR | Riverside | 31 min |
Nearby
Areal Flood Warnings in Arizona, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.